Jan-Feb '08 | briefing | mail | interviews | articlespsorchat |  don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | Flake: Confessions of a Psoriatic  | ©2008 Ed Dewke

Amevive and Cancer
from Mike F.

Hi Ed:  I had been suffering from psoriasis for over 25 years. Most of legs and arms were about 70-80% involved. After too many to count topical treatments my doctor suggested that I try Amevive as the topicals were not doing much good. I went through a course with good results. Almost all of my scales disappeared. So after a few weeks I went through another course of Amevive. Again my skin cleared very well with only a few areas with patches remaining. This lasted for almost a year. Gradually my psoriasis returned close to but not quite as bad as pre-Amevive levels.

About a year and a half after I stopped using Amevive I was diagnosed with throat cancer. My tonsil was cancerous. My only symptom was a small lump on the outside of my neck (about pencil eraser size). I had never smoked in my life. Smoking, they say, accounts for 80-90% of throat cancers. I went through surgery, chemo and radiation treatments that took about 4 months. It took another 3 months to regain memory loss and some taste again.

I was feeling better and starting to regain some weight (I look like a concentration camp survivor). Then I noticed a dark spot in the center of my forehead. In the past I have had pre-cancer spots removed from my arms. This one acted very different. It appeared very quickly as a pimple that would not heal. I had it removed by MONS surgery (nickel size hole).

Two weeks later I noticed a small bump 3 inches above my right elbow. Four doctors said it was a fatty growth (hazelnut size just below the skin). The docs said remove it if you want to, but they were sure it was harmless. I opted to have it removed.

The growth turn out to be a rare form of cancer (sarcoma) related to breast cancers. Chances of winning the lottery are greater than getting this cancer. Two more surgeries and I am presently undergoing more radiation treatment on the cancer in the arm.

My doctors at the Piper Cancer Center and the Mayo Clinic in Scottsdale, AZ have reviewed my family history, lifestyle, general health, etc. The only culprit they can come up with is Amevive.

I am 54 years old, a former fire fighter and current softball coach. I have always stayed fit, never smoked. The doctors firmly believe that Amevive is the probable cause of my cancers. The the cancers with which I have been diagnosed are types that are unrelated, but they all involve skin type organs/glands.

The bad news is a close doctor friend of my sister confided to her that the lasting effects of these biologic drugs is unknown. His experience leads him to suggest the drug did long-lasting damage to my auto-immune system and that I may never recover.

That's my story. I’d like to hear if there are others with a similar experience.

The greed of these drug companies is endless as more drugs are taken off the market because of side effects, but only after lawsuits. The FDA is a pawn in the drug companies' hands.

-Mike F.

*****

Ed’s Response:  Thanks for sharing your story, Mike.  Sounds like you may be a victim of the pharmaceutical numbers game.  Here's what the Amevive prescribing information says about malignancies:

Malignancies

In the 24-week period constituting the first course of placebo-controlled studies, 13 malignancies were diagnosed in 11 AMEVIVE®-treated patients. The incidence of malignancies was 1.3% (11/876) for AMEVIVE®-treated patients compared to 0.5% (2/413) in the placebo group.  Among 1869 patients who received AMEVIVE® at any dose in clinical trials, 43 patients were diagnosed with 63 treatment-emergent malignancies. The majority of the malignancies were non-melanoma skin cancers: 46 cases (20 basal cell, 26 squamous cell carcinomas) in 27 patients. Other malignancies observed in AMEVIVE®-treated patients included melanoma (n=3), solid organ malignancies (n=12 in 11 patients), and lymphomas (n=5); the latter consisted of two Hodgkin's and two non-Hodgkin's lymphomas, and one cutaneous T cell lymphoma (mycosis fungoides).

What these numbers tell me is that it's "okay" for 1.3 people out of every hundred who take Amevive to develop a malignancy — so long as 98.7 people out of 100  don’t have "obvious" adverse consequences.  I put the word "obvious" in quotes because I'm inferring what your sister's doctor friend expressed: We don't know the long-term consequences on lots of these biologics, so any statistically significant adverse effects that take years to appear are simply not "obvious."

As you probably read, I wondered whether my own cancer was associated with Enbrel and eventually I ruled out any connection (I'd not been taking Enbrel long enough to relate it to my case of testicular cancer). All biologics work on a system (or set of processes) within each of us that still contain many mysteries.  We are learning quickly about the immune system and, as is typical with all new knowledge, we constitute a full spectrum of awareness — from totally uninformed individuals on one extreme to comprehension that is so rare those who possess it are akin to a small group of "high priests."  The doctors whom we all trust to "do us no harm" are probably all above average knowledge on that spectrum, but most are far from being among the ranks of high priests.  Nevertheless, they should be trained to know the prescribing information associated with the drugs they have us use.  They should — knowing that 1.3 out of 100 people taking Amevive have been noted to get cancer — ask us about our cancer histories and, in any case, share the statistics with us. My grandfather, who died over 30 years ago, used to say about doctors, "Practice medicine is a good way to put it.  No matter how much they practice, they still rarely get it right."

I'm glad you are staying on top of your cancer complications and hopefully, soon if not already, you will have conquered the last incidence. I'm not a doctor but take a layman's umbrage at this statement, which you attribute to your sister's doctor friend:  "His experience leads him to suggest the drug did long lasting damage to my auto-immune system and that I may never recover."  What experience has he amassed to suggest such a thing?  Didn't he also agree with the majority who admit the long-lasting effects of these new drugs are unknown?  I think such fatalism is premature.  -Ed

This Month's Mail | Archives

www.flakehq.com